Health Library Explorer
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z A-Z Listings Contact Us

Blood Clot Risk From Contraceptive Pills Ends Soon After Women Stop Taking Them

FRIDAY, Nov. 10, 2023 (HealthDay News) -- Women and their doctors have long known that taking birth control pills can elevate the risk for a blood clot.

Now, some good news: That added risk will disappear within a few weeks of stopping an oral contraceptive, a new study shows.

“It’s reassuring to know that that possible harm of the pill goes away rapidly when one stops taking it," said study corresponding author Dr. Marc Blondon, an expert in vascular medicine at the University Hospitals of Geneva, Switzerland.

His team published its findings Nov. 8 in Blood, a journal of the American Society of Hematology (ASH).

According to the U.S. Centers for Disease Control and Prevention, blood clots are slightly more likely among women taking oral contraceptives. The risk is small: About 10 in every 10,000 women taking an estrogen-containing birth control pill will experience a blood clot.

Some women may want to at least temporarily discontinue use of the pills to lower their odds for a clot ahead of an elective surgery, or if they're already recovering from a clot (such as a DVT), the Swiss team noted.

So, exactly how long does it take for the elevated clot risk to go away?

Blondon's group focused on common hormonal contraceptives such as birth control pills, vaginal rings and skin patches.

The study involved blood samples taken from 66 women tracked at six different timepoints before and after they quit using one of these contraceptives. These results were compared to those from blood samples taken from 28 women who were not using hormonal contraception.

Blood samples were analyzed for levels of certain clotting (coagulation) factors that can influence a person's risk for a clot.

"These coagulation markers dropped precipitously within one to two weeks after [women] stopped taking birth control, and by week 12, all markers were similar to the control group," the researchers said.

A full 80% of the decline in clotting-linked blood biomarkers occurred within the first two weeks of stopping hormonal birth control, Blondon's team noted.

“These findings can help to inform discussions around whether combined hormonal contraceptives are right for the patient, as well as patient-surgeon discussion of whether the benefit of stopping for a short time actually exceeds the risks,” Blondon said in an ASH news release. “It’s very important to talk about the benefits of contraception because it’s crucial to avoid unwanted pregnancy and for women to have the choice of a planned pregnancy.”

Blondon stressed that the decision to stop using a hormonal contraceptive after a woman has experienced a blood clot can be complicated. For example, quitting the pill soon after a clot might raise the odds for uterine bleeding, he said, so in many cases doctors might still have a patient continue her use of the contraceptive during this time.

More information:

Find out more about links between clotting and hormonal contraception at Kaiser Permanente.

SOURCE: American Society of Hematology, news release, Nov. 8, 2023

Copyright ©2024 HealthDay. All rights reserved.
The health content and information on this site is made possible through the generous support of the Haspel Education Fund.
StayWell Disclaimer